Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 270, NWS Dodge City, KS

July 19, 2024Hodgeman County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2024, 7:07 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 7:07 PM CDT (00:07 UTC)
Expired
Jul 19, 2024, 7:29 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:25 PM CDTSevere Thunderstorm WatchSPC10 hr
Jul 19, 5:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KDDC 200007
SVRDDC
KSC083-135-200100-
/O.NEW.KDDC.SV.W.0270.240720T0007Z-240720T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
707 PM CDT Fri Jul 19 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ness County in west central Kansas...
  Northwestern Hodgeman County in southwestern Kansas...

* Until 800 PM CDT.

* At 707 PM CDT, a severe thunderstorm was located very near Beeler,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Ness and northwestern Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9972 3815 10021 3845 10025 3847 10025
      3856 10000
TIME...MOT...LOC 0007Z 333DEG 20KT 3844 10020 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
1 follow-up statement
410 
WWUS53 KDDC 200029
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
729 PM CDT Fri Jul 19 2024

KSC083-135-200039-
/O.CAN.KDDC.SV.W.0270.000000T0000Z-240720T0100Z/
Ness KS-Hodgeman KS-
729 PM CDT Fri Jul 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NESS AND
NORTHWESTERN HODGEMAN COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southwestern Kansas.

&&

LAT...LON 3819 9972 3815 10021 3845 10025 3847 10025
      3856 10000
TIME...MOT...LOC 0027Z 333DEG 20KT 3833 10013 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:04 PM CDT, 1 hour 3 minutes earlier. Its key messages:

  • High confidence of a MCS moving through southwest Kansas with strong winds and brief heavy rain the main threats.
  • Cooler than normal temperatures for highs will be the case through early next week.
  • Off and on chances of storms will be in the forecast through next Tuesday.
Area forecast discussion, Jul 19, 6:04 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
604 PM CDT Fri Jul 19 2024

.KEY MESSAGES...

- High confidence of a MCS moving through southwest Kansas with
  strong winds and brief heavy rain the main threats.

- Cooler than normal temperatures for highs will be the case
  through early next week.

- Off and on chances of storms will be in the forecast through
  next Tuesday.

&&

.UPDATE...
Issued at 537 PM CDT Fri Jul 19 2024

MESOSCALE UPDATE...

A line of thunderstorms was in progress across west central
Kansas. Given southerly flow and developing low level jet this
evening, along with sufficient instability, expect this line to
remain severe and develop a cold pool. The cold pool will sweep
southward across southwestern Kansas through the evening, with
damaging wind gusts of 67-70 mph expected. Other storms in
eastern Colorado will merge with the aforementioned line and
form a extended line of storms, with strong outflow. There is
some hail threat initially with any discrete cell, but after
storms congeal into one line, damaging wind is the primary
concern. The strongest part of the line will be from Dodge City
westward to the Colorado state line where higher dewpoints and
CAPE values exist. The storm line will weaken by late evening as
diurnal cooling results in lowered CAPE values after 10 pm.

&&

.DISCUSSION...
Issued at 208 PM CDT Fri Jul 19 2024

19Z observations and upper air analysis show a developing MCS
situated from far northeast Colorado through central Nebraska with
our first severe report of wind northwest of Wray, Colorado.  This
line is in association with a 500 mb shortwave and we also have a
shortwave in north central Colorado which will also be a focus for
thunderstorm development this evening.  At the surface a 1009 mb low
in southeast Colorado has led to a stronger pressure gradient in
southwest Kansas thus we've had stronger south to southwest winds.

Tonight the advertised MCS will enter into our northwest zones
(Syracuse to Hays) roughly around 00Z and quickly move south and
east through the rest of our area through midnight.  HREF ensembles
have the greatest CAPE and theta e advection roughly along and west
of highway 83 between 8-11 pm and CAM models have latched on to the
stronger wind gusts in these areas where up to 70 mph is possible.
What CAMs have been struggling with is timing as the RAP has sped up
the prog of the line and the HRRR has slowed it down with the RRFS
being in the middle.  At this stage the RRFS is showing the best
timing which would put the highest impacts between 7-11 pm.  Hail
looks less of a threat with the large amounts of water loading in
the line plus the mode likely transitioned from supercell to squall
line that quarters would be the largest hail expected.  The
exception could be areas along and north of I-70 (WaKeeney to Hays)
where we still could have some supercelluar characteristics to the
storms.  After 10 pm the CAMs and HREF ensembles seem to agree the
instability should quickly diminish and the line will become more
general thunderstorms with pockets of heavy rain.  Ability of
reaching 0.25 inch or more of rain looks good as we have widespread
60-80% chances for almost all of southwest Kansas with the exception
of our far southeast and isolated 1 inch or more amounts are at 20-
30% for areas west of a Hays to Dodge City line.

Saturday the vort max should depart into central Oklahoma and DNVA
will lead to breaks in the clouds by late morning.  Post MCS
environment should be worked over much of the morning and combining
with northerly winds we should see storm chances low (>20%) through
the early afternoon.  Temperatures should be refreshing with highs
in the low 80s.  By late afternoon HREF ensembles and CAMs have a
developing vort max and increasing 700-850 frontogenesis roughly for
areas along and east of highway 83.  20-40% POPs are placed in these
areas as the storm mode should widely scattered in nature. Currently
there is no severe risk for Saturday but with CAPE values ~1000
J/kg, higher theta e values, and 0-6 km bulk shear values at ~30 kts
by 7 pm near Pratt...we may see a marginal risk introduced for some
isolated hail up to quarters and 60 mph gusts.

Early next week ensemble clusters show the upper air pattern
continuing to have a long wave trough over the central and eastern
CONUS with the 594 dm anticyclone situated over Nevada.  This will
keep northwest flow in place for early next week and 850 mb temps in
the 17-20 (C) range.  Mean high temperatures will be in the lower
80s for Monday and Tuesday.  With northwest flow in place we should
expect periodic shortwaves to move through the afternoon and evening
hours which will provide 20-30 POPs in southwest Kansas during this
time. Ensembles are trending in the day 5-7 range with the 594 dm
high moving eastward and spreading further into the Rockies. This
will both start to increase our temperatures and actively shut off
the rain chances.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 600 PM CDT Fri Jul 19 2024

A line of storms (MCS) will move through southwest Kansas
between 00-06Z. HYS will see this line move through first as we
could have VCTS as soon as 00Z. GCK and DDC will see the line
move through between 00-03Z and LBL at around 01-04Z.
Thunderstorms will contain heavy rain and gusty winds up to 50
kts which will lower surface visibilities to 4 SM or less. Most
of the thunderstorm activity should wrap up by 09Z. Otherwise we
should see VFR flight category for the rest of the time period.
Late in the day on Saturday after 21Z we could see some spotty
thunderstorms develop around GCK, DDC, and HYS.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 19, 2:21 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
221 AM CDT Fri Jul 19 2024

KSZ030-031-043>046-061>066-074>081-084>090-200730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
221 AM CDT Fri Jul 19 2024 /121 AM MDT Fri Jul 19 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Friday.

A thunderstorm complex is expected to bring widespread rainfall,
locally heavy, along with areas of damaging winds Friday night and
early Saturday. The threat for damaging winds is greatest along
and north of K-96.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

No widespread weather hazards are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is likely across northern zones after
9 pm Friday.

Turner

In the hours before

Special weather statement, Jul 19, 5:32 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Fri Jul 19 2024

KSZ043-044-192330-
Lane KS-Scott KS-
532 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SCOTT AND NORTHERN LANE COUNTIES
THROUGH 630 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Grinnell to 12 miles
northeast of Scott State Lake to 9 miles southwest of Russell
Springs. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Scott State Lake around 545 PM CDT.

Other locations in the path of these storms include Healy, Manning,
Scott City, Modoc and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3870 10025 3868 10025 3845 10057 3839 10113
      3870 10113
TIME...MOT...LOC 2232Z 331DEG 24KT 3904 10057 3884 10081 3881 10130

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Jul 19, 6:27 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 PM CDT Fri Jul 19 2024

KSZ030-043>045-200015-
Trego KS-Lane KS-Scott KS-Ness KS-
627 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCOTT...WESTERN NESS...
SOUTHWESTERN TREGO AND LANE COUNTIES THROUGH 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Trego Center to near Shields
to near Manning. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Dighton, Utica, Grigston, and Amy around 635 PM CDT.
  Arnold around 645 PM CDT.

Other locations in the path of these storms include Alamota, Ransom
and Beeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3868 9971 3835 10011 3827 10072 3860 10083
      3866 10046 3870 10040 3870 10016 3888 10015
      3892 10010
TIME...MOT...LOC 2327Z 318DEG 24KT 3883 10011 3861 10041 3854 10080

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Jul 19, 6:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Fri Jul 19 2024

KSZ043-200015-
Scott KS-
645 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SCOTT COUNTY THROUGH 715
PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Modoc. Movement was south
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Shallow Water around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

&&

LAT...LON 3850 10078 3827 10069 3827 10111 3842 10113
      3848 10113
TIME...MOT...LOC 2344Z 349DEG 17KT 3844 10077 3844 10112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:24 PM CDTSpecial Weather StatementDDCStanton36 min
Jul 19, 11:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCScott49 min
Jul 20, 12:21 AM CDTSpecial Weather StatementDDCLane39 min
Jul 20, 12:30 AM CDTSpecial Weather StatementDDCTrego45 min
Jul 20, 1:07 AM CDTSpecial Weather StatementDDCNess, Trego38 min
Jul 20, 1:46 AM CDTSpecial Weather StatementDDCHodgeman, Ness44 min
Jul 20, 2:28 AM CDTSpecial Weather StatementDDCHodgeman47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.